Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 186, NWS Memphis, TN

September 19, 2002Fayette County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Sep 19, 2002, 5:20 PM CDT for Fayette County, Tennessee. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2002, 5:20 PM CDT (22:20 UTC)
Expired
Sep 19, 2002, 6:00 PM CDT
In force
40 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Fayette County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2239 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2239 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

589 
WUUS54 KMEG 192220
SVRMEM
TNC047-192300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
519 PM CDT THU SEP 19 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 600 PM CDT.

* AT 518 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 5
  MILES WEST OF OAKLAND...MOVING NORTHEAST AT 20 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 600 PM CDT INCLUDE
...GALLAWAY...OAKLAND...AND SOMERVILLE.

.IF CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND AND LARGE HAIL ARE LIKELY WITH THIS STORM.

.DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL ARE LIKELY WITH
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3540 8963 3511 8961 3525 8920 3540 8918

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 3:44 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 19, 3:44 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
344 PM CDT THU SEP 19 2002

SFC FRONT EXTENDING FROM UPR MS VALLEY SW INTO OK THIS AFTN WITH UPR
TROF FROM NRN PLAINS INTO THE TX PANHANDLE.  FRONT WL MOVE THROUGH AR
OVERNIGHT AND BE ENTERING E AR BY 12Z. MODELS INDICATE DEEP MOISTURE
AND PLENTY OF UPWARD MOTION ACRS THE REGION. ATTM...LARGE AMOUNTS OF
PRECIP EXTEND FROM ARKLATEX INTO NE AR. WL GO WITH 100 POPS ACRS WRN
HALF OF THE MID SOUTH TONIGHT WITH MENTION OF HEAVY RAIN.

SVR WX THREAT APPEARS TO BE MINIMAL. SOUNDINGS INDICATE DEEP MOISTURE
AND WEAK LAPSE RATES. MAY BE AN ISOLATED SVR STORM WITH WIND DAMAGE
BUT NOT ENOUGH ACTIVITY TO MENTION IN ZONES.

FRONT WL MOVE SLOWLY ACRS THE MID SOUTH ON FRI WITH RAIN TAPERING
OFF FROM W TO E. BY 00Z SAT EXPECT FRONT TO BE NEAR THE TN RIVER.
EXPECT FOR A CHC OF EVENING SHRAS ACRS NE MS SKIES WL CLEAR OUT ACRS
THE MID SOUTH.

SUNNY SKIES WL PREVAIL ON SAT AND SUN WITH SEASONABLE TEMPS IN THE
LOW 80S. A REINFORCING CDFNT WL SLIP THROUGH LATE SUN AND ACTUALLY
RESULT IN COOLER THAN NORMAL TEMPS NEXT WEEK. EXPECT DRY WEATHER
WITH HIGHS IN THE 70S MON-THU.

.MEG...NONE.
SJM

In the hours before

Special weather statement, Sep 19, 12:54 PM CDT, 4 hours 26 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001-007-
008-010>012-020-TNZ001-002-019-048-049-088-200000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1254 PM CDT THU SEP 19 2002

THIS OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...EAST
ARKANSAS AND THE MISSOURI BOOTHEEL.

THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER EAST ARKANSAS...
NORTHWEST MISSISSIPPI...EXTREME WEST TENNESSEE AND THE MISSOURI
BOOTHEEL FOR TONIGHT. THIS AREA IS GENERALLY WEST OF A LINE
EXTENDING FROM UNION CITY THROUGH MEMPHIS TO BATESVILLE.

A STRONG COLD FRONT MOVING EASTWARD ACROSS THE CENTRAL PLAINS WILL
APPROACH THE MID SOUTH TONIGHT THEN MOVE ACROSS THE REGION FRIDAY.
SOUTHERLY WINDS AHEAD OF THE FRONT WILL CONTINUE TO BRING WARM MOIST
AND UNSTABLE AIR TO THE MID SOUTH THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE AREA THIS
AFTERNOON AND BECOME MORE NUMEROUS TONIGHT. SOME STORMS MAY BECOME
SEVERE TONIGHT WITH THE MAIN THREAT OF DAMAGING WINDS AND LARGE
HAIL.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION TONIGHT. STAY TUNED TO NOAA WEATHER
RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/MEG.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 4:27 PM CDTSevere Thunderstorm WarningMEGShelby33 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.